The side-effects of oral contraceptives on the nervous system have been studied in 2 patients. The first case, a young woman who, after several years, of cyclic consumption of 4 mg of norethylsterone acetate and 0.05 mg of ethynilestradiol, died from a transtentorial temporal hernia due to severe intracranial hypertension. Angiography, and later autopsy, showed thrombosis of the dural venous sinuses and also of the majority of the emissary veins with C.S.F. blockage. The second case, a patient who took 1 mg of norethyndrone and 0.05 mg of mestranol for 20 months, developed a focal symptomatology (Grand Mal, global aphasia without lowering of the level of conscionsness) which cleared up rapidly. The CAT performed during the clinical illness showed mild signs of intracranial hypertension while cerebral angiography normal. It seems possible that the hormonal treatment may disturb the mechanisms of C.S.F. production-reabsorbtion and the filtration dynamics of the blood-brain barrier and perhaps, cause alteration of hypothalamic-hypophysial function. This would explain a transitory symptomatology, such as benign intracranial hypertension. However, the thrombosis of the venous sinuses (sometimes, as in our first case, massive) may be due to the venous stasis, that accompanies intracranial hypertension and to the altered blood coagulation.
|Translated title of the contribution||Benign intracranial hypertension and thrombosis of the venous sinuses during contraceptive treatment: anatomo-clinical and neuroradiological observations (author's transl)|
|Number of pages||6|
|Journal||Rivista di Patologia Nervosa e Mentale|
|Publication status||Published - May 1977|
ASJC Scopus subject areas